Oddly, I have used the term start when it should in fact be stop. Today marks exactly six weeks to my surgery and this is the point at which I have to stop taking my feminising hormones. It's with mixed feelings that I do this because I am now moving on towards that date but also now have to deal with no oestrogen in my body. I also have to wait three weeks after surgery before I can resume it.
The reasons for this are the risk associated with HRT and anaesthesia. There is reportedly a greater risk of a DVT (deep vein thrombosis) because of this and the associated bed rest that occurs after GRS.
So what effects does this potentially entail? I have spoken to quite a few people and researched this deeply on the Internet. This is what I can expect:
- Hot flushes - this is by far the most common effect and is experienced by every single person I have talked to or read about.
- Increased body hair growth - again this seems to be a very common effect and facial hair seems to be the more prominent effect.
- Reduction in breast tissue - This is not so commonly reported and it does vary in amount with those that have experienced it.
- Emotional changes - This is to be expected but surprisingly, many seem to report being more tearful and getting upset. Some suggest that this is down to the calming effect that can come with taking estradiol dissappears.
- Scalp hair loss - This is rarer but I have heard one person discuss this.
- Change to body shape - This is also rarely reported and when it is, they are very small changes.
The whole subject of hormone withdrawal has led me to find some very interesting debate on the subject. Many disagree as to whether it is necessary. citing the fact that cis-gender women still have the same levels of estradiol in their bodies but are not asked to take any form of suppressant for this. Some have even advocated ignoring the advice and just continue without telling anyone. Myself, I take this on board but this is probably the only major surgery I am likely to have in the immediate future and I can take the 9 weeks of hot flushes, hair growth, erections and anything else it throws at me. In six weeks, the source of the testosterone will be removed anyway, never to return!
Because we are fast approaching the big day, I will be updating a couple of times a week with thoughts, feelings and more. Come back soon x